Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Mol Hepatol. 2012 Sep;18(3):249-57. doi: 10.3350/cmh.2012.18.3.249. Epub 2012 Sep 25.

Drug-induced liver injury: present and future.

Author information

  • 1Department of Internal Medicine, Hallym University College of Medicine, Chuncheon, Korea.

Abstract

Liver injury due to prescription and nonprescription medications is a growing medical, scientific, and public health problem. Worldwide, the estimated annual incidence rate of drug-induced liver injury (DILI) is 13.9-24.0 per 100,000 inhabitants. DILI is one of the leading causes of acute liver failure in the US. In Korea, the annual extrapolated incidence of cases hospitalized at university hospital is 12/100,000 persons/year. Most cases of DILI are the result of idiosyncratic metabolic responses or unexpected reactions to medication. There is marked geographic variation in relevant agents; antibiotics, anticonvulsants, and psychotropic drugs are the most common offending agents in the West, whereas in Asia, 'herbs' and 'health foods or dietary supplements' are more common. Different medical circumstances also cause discrepancy in definition and classification of DILI between West and Asia. In the concern of causality assessment, the application of the Roussel Uclaf Causality Assessment Method (RUCAM) scale frequently undercounts the cases caused by 'herbs' due to a lack of previous information and incompatible time criteria. Therefore, a more objective and reproducible tool that could be used for the diagnosis of DILI caused by 'herbs' is needed in Asia. In addition, a reporting system similar to the Drug-Induced Liver Injury Network (DILIN) in the US should be established as soon as possible in Asia.

KEYWORDS:

Asia; Drug-Induced Liver Injury; Herbal Medicine

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for The Korean Association for the Study of the Liver Icon for PubMed Central
    Loading ...
    Write to the Help Desk